During the 1992 Olympics, when track star Derek Redmond hobbled across the finish line of the 400-meter semi-finals, 65,000 spectators cheered. And though his torn hamstring ended his track career, he rebounded and went on to play basketball and rugby!
If you are taking a statin and have symptoms of myopathy, or statin-related muscle problems such as hamstring or tendon pain, muscle soreness, cramping, or weakness, alert your doctor. (Around 1.5 million people a year, a small percentage of those taking statins, have such problems.) These symptoms can make it uncomfortable to move, but you can bounce back, just like Redmond.
Stopping the statin, reducing the dose, or taking a different LDL-cholesterol-lowering medication usually can resolve symptoms. Rarely, statins trigger rhabdomyolysis - the breakdown of muscle fibers - and hospitalization is required to prevent serious kidney damage.
Atorvastatin and simvastatin are the statins most likely to cause symptoms, and the Food and Drug Administration advises against taking high-dose (80 mg) simvastatin.
Fluvastatin extended release, low-dose or twice-weekly rosuvastatin, or every-other-day dosing of atorvastatin or rosuvastatin (off-label regimens) may avoid myopathy.
Other ways include:
-Talking to your doc about your risk of muscle problems if you have diabetes, hypertension, untreated hypothyroidism, kidney or liver disease, drink heavily, are a super-exerciser or drink a lot of grapefruit juice.
-Asking your doc about taking 200 mg a day of Co-Q10.
-Avoiding drug interactions. Various statins interact with: cyclosporine; anti-fungal or anti-yeast medications; the antibiotics erythromycin, clarithromycin and telithromycin; protease inhibitors; the antidepressant nefazodone; and/or other lipid-lowering meds such as fibrates and niacin.
© King Features Syndicate